Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hepatitis and testosterone
Jul 1, 2002

DR. DIETERICH:

What is the relationship between viral hepatitis/liver disease and reduced testosterone levels? What causes these hormone levels to go down, and in the event of reduced testosterone due to liver diseae, what other endocrinological markers might be present, (not including viral/antibody tests themselves). Thanks for consult.

Response from Dr. Dieterich

Good question. In general, hepatitis itself does not cause lower testosterone levels, although, HIV does. However if hepatitis becomes severe and causes cirrhosis, testosterone levels decline and estrogen levels go up. The liver metabolizes estrogen and all men produce some estrogen. When the liver is cirrhotic that does not happen and estrogen levels build up causing gynecomastia(breasts) changes in pubic hair, testicular atrophy, and of course reduction in muscle mass and libido. I often supplement testosterone in the severe liver disease patient, it is reasonably safe for the liver. DTD



Previous
pace of progression +hep c
Next
Pls help..pls answer

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement